Arkansas, 2012

Damaging Wind in Arkansas, July 20, 2012

July 20, 2012 · NWS SHV · 1 event in 1 county or zone

Severe thunderstorms rolled through the Four State Region during the afternoon and evening of July 20th. These storms developed ahead of a cold front situated in Northern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms rolled through the Four State Region during the afternoon and evening of July 20th. These storms developed ahead of a cold front situated in Northern Arkansas. These storms moved south along the eastern fringes of an upper ridge centered over the Central Plains. Isolated Storms produced wind damage in McCurtain County in Southeast Oklahoma and Howard County in Southwest Arkansas. |Hail up to golf ball size hail and wind damage was produced across some parishes in North Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 20, 1:33 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 20, 1:33 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
233 PM CDT FRI JUL 20 2012

.DISCUSSION...
LITTLE IN WAY OF CONVECTION THUS FAR...ALONG A DIFFUSE FRONTAL
BOUNDARY DRAPED EAST TO WEST ACROSS CENTRAL AR INTO WESTERN TN.
HOWEVER...MID LVL SHEAR AXIS LOCATED NEAR THE COAST...HAS BEEN A
MAJOR FOCUS FOR STOMRS FOR PAST SEVERAL HOURS. MEANWHILE...ANOTHER
BOUNDARY EAST TO WEST...OVER CENTRAL MS...HAS BEEN TRYING TO
SPUTTER ISOLD CONVECTION NEAR I-20 CORRIDOR...WITH VERY LIMITED
SUCCESS. MODELS CONTINUE TO POINT AT STG TSTM DEVELOPMENT TODAY.
WITH HEAT AND INSTABILITY...STORMS WILL DEVELOP RAPIDLY...AND
CONTAIN HIGH POTENTIAL FOR GUSTY WINDS. BEST CHANCE FOR STG TSTMS
APPEAR TO BE SUNDAY AND REFLECTED THIS BY MENTION OF SCT TSTMS
WITH GUSTY WINDS...AS SFC LOW DEVELOPS ALONG FRONTAL BOUNDARY
CURRENTLY TO NORTH...THAT SAGS INTO REGION. PLENTIFUL MOISTURE
SEEMS TO HANG AROUND FOR MUCH OF THE WEEK...WITH LITTLE IF ANY
BREAK IN THE HEAT. FAIRLY PERSISTENT WTH TEMPS...WHICH MAY MEAN
HEAT ADVISORIES MAY CONTINUE FOR MUCH OF THE WEEK AS THE UPPER
RIDGE CONTINUES TO HANG OUT TO OUR NORTH. WILL GO WITH ISOLD
DIURNAL CONVECTION FOR MOST OF THE WEEK...BEGINNING MONDAY./VII/.

&&

.AVIATION...
CONVECTION HAS BEGUN TO RAPIDLY DEVELOP NORTH OF THE I-30 CORRIDOR
IN SE OK/SW AR JUST AHEAD OF AN APPROACHING COLD FRONT. A VERY
UNSTABLE AIRMASS WILL CONTINUE TO PROMOTE FAST DEVELOPING AND TALL
TSTMS. THIS WILL LEAD TO A HIGH POTENTIAL FOR DOWNBURSTS AND
DAMAGING WINDS AS THE STORMS COLLAPSE. KLFK SHOULD BE FAR ENOUGH
SOUTH TO NOT BE IMPACTED BY THE FIRST ROUND OF ACTIVITY THIS
EVENING. BEST CHANCES WILL BE ALONG AND NORTH OF I-20 TONIGHT. TSTMS
WILL LIKELY PERSIST INTO THE OVERNIGHT HOURS AND THE THREAT WILL
GRADUALLY SHIFT FARTHER SOUTH TO INCLUDE AREAS SOUTH OF I-20
SATURDAY MORNING AS THE COLD FRONT CONTINUES TO ADVANCE.

DETERIORATING CONDITIONS SHOULD BE ANTICIPATED IN THE VICINITY OF
ANY CONVECTION. HOWEVER...VFR CONDITIONS SHOULD GENERALLY PREVAIL
EXCEPT FOR SOME PATCHY AND SHORT LIVED MVFR CIGS/VSBYS AROUND
21/12Z. WEST OR SOUTHWEST WINDS AHEAD OF THE FRONT SHOULD BE 5-10
KTS THIS EVENING BEFORE INCREASING TO BETWEEN 10-15 KTS BY 21/15Z.
WINDS WILL VEER AND BECOME NELY AFTER THE FRONT PASSES. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  99  76  98  78 /  30  30  20  20  20
MLU  77  95  77  96  76 /  40  40  20  30  30
DEQ  71 101  76 101  75 /  20  20  10  10  10
TXK  79 101  78 100  76 /  20  20  10  10  10
ELD  75  99  76  99  75 /  30  30  10  20  20
TYR  77 100  76  99  78 /  20  30  20  20  20
GGG  77 100  76  98  77 /  20  30  20  20  20
LFK  76  98  76  97  76 /  20  30  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

OK...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165-166.

&&
Hazardous weather outlook, Jul 20, 10:59 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 AM CDT FRI JUL 20 2012

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-FRANKLIN-TITUS-
CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1159 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAY
POSSIBLY DEVELOP. HOT TEMPERATURES THIS AFTERNOON WILL CONTRIBUTE
TO THE POTENTIAL FOR STRONG GUSTY WINDS TO OCCUR WITH ANY STORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED STRONG THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ON
SATURDAY ACROSS THE EASTERN HALF OF THE REGION INCLUDING PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOUISIANA. THESE STORMS COULD
PRODUCE STRONG WIND GUSTS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE
WEATHER...ACTIVATION OF EMERGENCY MANAGEMENT
PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED.

ARZ073-LAZ005-006-013-014-019>022-211700-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-
LA SALLE-
1159 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP. HOT TEMPERATURES AND DEEP MOISTURE WILL
CONTRIBUTE TO THE POTENTIAL FOR STRONG TO POSSIBLY DAMAGING WIND
GUSTS...AND LOCALLY HEAVY RAINFALL...WITH ANY STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED STRONG THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ON
SATURDAY ACROSS THE EASTERN HALF OF THE REGION INCLUDING PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOUISIANA. THESE STORMS COULD
PRODUCE STRONG WIND GUSTS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE REGION TODAY...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
THROUGH TONIGHT. ACTIVATION OF EMERGENCY MANAGEMENT
PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED.

VII

In the hours before

Special weather statement, Jul 20, 1:01 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
201 PM CDT FRI JUL 20 2012

ARZ050-059-OKZ077-201945-
LITTLE RIVER-MCCURTAIN-SEVIER-
201 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     CERROGORDO...WEST LINE...WEST OTIS...EAGLETOWN...GOODWATER...
     HAWORTH AND SHINEWELL...

AT 157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES WEST OF DE QUEEN...MOVING
SOUTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jul 20, 1:56 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CDT FRI JUL 20 2012

ARZ050-051-202045-
HOWARD-SEVIER-
256 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...CENTER POINT...CORINTH...DIERKS...LOCKESBURG...
     MINERAL SPRINGS...NASHVILLE...SARATOGA AND TOLLETTE...

AT 250 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CENTER POINT...OR 7 MILES
SOUTHEAST OF DIERKS...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40-50 MPH ARE EXPECTED WITH THIS STORM.

04

The radar

The Shreveport radar (KSHV), 159 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
July 20, 2:46 PM CST
Where
Howard County, 1.34 mi WNW of Mineral Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.880, -93.940

Several trees were downed just west of Mineral Springs, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386996.